Alert archive / Texas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 73, NWS Lubbock, TX

April 30, 2000Dickens County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Apr 30, 2000, 2:15 PM CDT for Dickens County, Texas. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 30, 2000, 2:15 PM CDT (19:15 UTC)
Expired
Apr 30, 2000, 2:45 PM CDT
In force
30 min
Issued by
NWS Lubbock, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Dickens County, TX

The radar

The Lubbock radar (KLBB), 108 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 30, 2:40 PM CDTHail 2.5Afton, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 30, 2:15 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 7.3 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2000-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1736 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2000-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1736 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
771 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.7
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLUB 301916
SVRLBB
TXC125-301945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
215 PM CDT SUN APR 30 2000

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEAST DICKENS COUNTY IN TEXAS

* UNTIL 245 PM CDT

* AT 215 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER EAST CENTRAL DICKENS COUNTY...OR ABOUT 13
  MILES NORTHEAST OF DICKENS...MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  EAST AFTON...
  RURAL AREAS OF NORTHEAST DICKENS COUNTY...

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

VERY LARGE HAIL UP TO THE SIZE OF GOLFBALLS IS POSSIBLE WITH THIS 
SEVERE THUNDERSTORM.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 806-745-4260.

LAT...LON 3372 10078 3359 10063 3369 10052 3384 10053
          3384 10069

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 11:30 AM CDT, 2 hours 45 minutes earlier.

Area forecast discussion, Apr 30, 11:30 AM CDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
1130 AM CDT SUN APR 30 2000

LOOKS LIKE BIG SEVERE WEATHER EVENT MAY BE JUST A FEW HOURS AWAY.
COLD FRONT CONTINUES TO SURGE SOUTHWARD ACROSS NORTHWEST ZONES
MOVING INTO THE NORTHWESTERN SOUTH PLAINS. MEANWHILE...DRYLINE IS
SITUATED FROM FRONTAL BOUNDARY NORTHWEST OF KLBB TO NEAR KLBB TO
EAST OF KMAF. DEEP LAYER SHEAR AND INSTABILITY ON THE ORDER OF 3000
J/KG CAPE WILL COMBINE TO MAKE FOR RAPIDLY INTENSIFYING SUPERCELLS
AFTER CONVECTIVE INITIATION WHICH WE EXPECT AROUND 3 PM. WINDS WILL
BE BACKED OFF THE CAPROCK AHEAD OF SURFACE LOW. ALSO BOUNDARY EXISTS
TO NORTHEAST WHICH MAY COME INTO PLAY LATER TODAY. EXPECT DRYLINE TO
MIX EAST OF CAPROCK NEXT SEVERAL HOURS AS PER UPDATED SWODY1...WITH
STORMS DEVELOPING SOON THEREAFTER.

MAY HAVE TO ISSUE FLASH FLOOD WATCH FOR EASTERN COUNTIES FROM KCDS
SOUTHWARD INTO LOW ROLLING PLAINS WITH STORM TOTALS FROM LAST NIGHTS
STORMS AT LEAST 3 TO 4 INCHES KENT AND STONEWALL COUNTIES...AND
GREATER THAN 5 INCHES NORTH OF CHILDRESS. FRONT TO BARREL SOUTH
TONIGHT...WITH 20-30 MPH WINDS CENTRAL AND WESTERN ZONES.

HAVE REQUESTED AN 18Z SOUNDING FROM KAMA. THANKS KAMA.

.LBB...NONE.

JAMES

In the hours before

Special weather statement, Apr 30, 10:17 AM CDT, 3 hours 58 minutes before
TXZ023>026-029>032-301600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1017 AM CDT SUN APR 30 2000

THE SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 11 AM HAS BEEN
CANCELED FOR THE FOLLOWING COUNTIES...

SWISHER...BRISCOE...HALL...CHILDRESS...HALE...FLOYD...MOTLEY AND
COTTLE

STAY TUNED TO NOAA WEATHER RADIO...TV...OR YOUR LOCAL NEWS SOURCE
FOR THE LATEST WEATHER INFORMATION.

JAMES
Special weather statement, Apr 30, 11:30 AM CDT, 2 hours 45 minutes before
TXZ021>044-301900-

AREA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1130 AM CDT SUN APR 30 2000

...ANOTHER ROUND OF SEVERE WEATHER EXPECTED THIS AFTERNOON AND
EVENING...

THERE IS A SLIGHT TO MODERATE RISK OF SEVERE THUNDERSTORMS THIS
AFTERNOON AND EVENING ACROSS EASTERN PORTIONS OF THE SOUTH PLAINS...
EXTREME SOUTHERN PANHANDLE AND LOW ROLLING PLAINS. THE MODERATE RISK
AREA IS GENERALLY ALONG AND EAST OF A LINE FROM MATADOR TO SPUR TO
SNYDER. THE SLIGHT RISK AREA IS EAST OF A LINE FROM PLAINVIEW TO POST
TO BIG SPRING. THE LUBBOCK METRO AREA IS NOT INCLUDED IN THE SLIGHT
RISK AREA AT THIS TIME.

A VERY UNSTABLE ATMOSPHERE CONTINUES TO RESIDE ACROSS THE REGION LATE
THIS MORNING. SEVERAL FACTORS WILL COME TOGETHER TO PRODUCE A CHANCE
OF SEVERE WEATHER BY THIS AFTERNOON. A COLD FRONT MOVING ACROSS THE
NORTHERN TEXAS PANHANDLE WILL CONTINUE TO SLOWLY MOVE SOUTH TODAY. IN
ADDITION A VERY PRONOUNCED DRYLINE WILL PUSH EAST. THE COMBINATION OF
THESE TWO FEATURES COUPLED WITH COLD TEMPERATURES ALOFT AND A VERY
UNSTABLE ATMOSPHERE WILL AID IN THE PRODUCTION OF SHOWERS AND
THUNDERSTORMS ACROSS THE RISK AREAS. THESE STORMS WILL HAVE THE
POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE...DAMAGING HAIL...HIGH
WINDS IN EXCESS OF 60 MPH AND TORNADOES. IN ADDITION TO SEVERE
WEATHER...FLOODING RAINS MAY ALSO DEVELOP. RAINFALL AMOUNTS OF 1 TO 3
INCHES WITH LOCALIZED AMOUNTS OF 4 TO 5 INCHES WERE COMMON ACROSS
LOCATIONS EAST OF THE CAP ROCK LAST NIGHT AND EARLIER THIS MORNING.
SHOULD HEAVY RAINS DEVELOP...FLOODING WILL BECOME A PROBLEM ACROSS
THESE AREAS.

THUNDERSTORMS ARE EXPECTED TO DEVELOP BY MID AFTERNOON AND QUICKLY
BECOME SEVERE. A SEVERE THUNDERSTORM OR TORNADO WATCH MAY BE
REQUIRED LATER TODAY.

ACTIVATION OF SPOTTER GROUPS AND EMERGENCY MANAGEMENT WILL LIKELY BE
NEEDED LATER THIS AFTERNOON.

THIS IS A DEVELOPING WEATHER SITUATION. PEOPLE ACROSS THE REGION
SHOULD CAREFULLY MONITOR THE LATEST WEATHER INFORMATION. STAY TUNED
TO NOAA WEATHER RADIO...TV...OR YOUR LOCAL NEWS SOURCE FOR LATER
STATEMENTS AND FORECASTS FROM THE NATIONAL WEATHER SERVICE IN
LUBBOCK.

ST

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 7:30 PM CDTSevere Thunderstorm WarningLUBKent60 min
Apr 29, 7:38 PM CDTSevere Thunderstorm WarningLUBCrosby, Garza52 min
Apr 29, 7:45 PM CDTSevere Thunderstorm WarningLUBMotley45 min
Apr 29, 8:11 PM CDTSevere Thunderstorm WarningLUBDickens49 min
Apr 29, 8:14 PM CDTSevere Thunderstorm WarningLUBGarza46 min
Apr 29, 8:30 PM CDTSevere Thunderstorm WarningLUBKent45 min
Apr 29, 8:39 PM CDTSevere Thunderstorm WarningLUBCrosby51 min
Apr 29, 8:58 PM CDTSevere Thunderstorm WarningLUBDickens62 min
Apr 29, 9:04 PM CDTFlash Flood WarningLUBKent116 min
Apr 29, 9:10 PM CDTSevere Thunderstorm WarningLUBKent50 min
Apr 29, 9:28 PM CDTSevere Thunderstorm WarningLUBMotley62 min
Apr 29, 9:36 PM CDTSevere Thunderstorm WarningLUBCrosby39 min
Apr 29, 10:07 PM CDTSevere Thunderstorm WarningLUBKent53 min
Apr 29, 10:11 PM CDTSevere Thunderstorm WarningLUBDickens49 min
Apr 29, 10:21 PM CDTTornado WarningLUBDickens24 min
Apr 29, 10:31 PM CDTTornado WarningLUBKent, Stonewall59 min
Apr 29, 10:56 PM CDTTornado WarningLUBDickens64 min
Apr 29, 11:30 PM CDTTornado WarningLUBStonewall60 min
Apr 29, 11:44 PM CDTFlash Flood WarningLUBStonewall3 hr
Apr 30, 2:36 AM CDTSevere Thunderstorm WarningLUBLubbock39 min
Apr 30, 4:39 AM CDTSevere Thunderstorm WarningLUBChildress51 min
Apr 30, 9:20 AM CDTFlash Flood WarningLUBChildress, Hall3 hr
Apr 30, 1:29 PM CDTSevere Thunderstorm WarningLUBMotley46 min
Apr 30, 2:05 PM CDTTornado WarningLUBMotley40 min
Apr 30, 2:25 PM CDTSevere Thunderstorm WarningLUBKing35 min
Apr 30, 2:36 PM CDTSevere Thunderstorm WarningLUBCottle54 min
Apr 30, 2:57 PM CDTSevere Thunderstorm WarningLUBKing48 min
Apr 30, 3:12 PM CDTTornado WarningLUBCottle, King28 min
Apr 30, 3:40 PM CDTSevere Thunderstorm WarningLUBCottle35 min
Apr 30, 5:08 PM CDTSevere Thunderstorm WarningLUBYoakum52 min
Apr 30, 5:35 PM CDTSevere Thunderstorm WarningLUBTerry25 min
Apr 30, 6:33 PM CDTSevere Thunderstorm WarningLUBLynn42 min

Nearby

Severe Thunderstorm Warnings in Texas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.